Wyoming, 2010

Tornadoes and Hail in Wyoming, June 20, 2010

June 20, 2010 · NWS CYS · 12 events in 3 counties and zones

Daytime heating in combination with increasing moisture provided an environment suitable for hail and tornado formation. The remaining stability capping the environment was eroded by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Daytime heating in combination with increasing moisture provided an environment suitable for hail and tornado formation. The remaining stability capping the environment was eroded by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 20, 2:12 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT SUN JUN 20 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...

CURRENTLY...CONVECTION FORMING ALONG A DISTINCT DRY LINE THAT
EXTENDS FROM JUST WEST OF LARAMIE...NORTHEAST TO JUST EAST OF
CASPER. RUC FORECAST FOR CINH THIS AFTERNOON SHOWING THE EXTREME
SOUTHEAST PORTION OF WYOMING...SAY FROM CHEYENNE TO WHEATLAND TO
NORTHEASTERN WYOMING HAS LOST THE LOW LEVEL CAP AND CONVECTION HAS
INCREASED ALONG THAT DRY LINE. STRATUS STILL PREVAILS OVER THE
NEBRASKA PANHANDLE...SO CONVECTION WILL INITIATE LATER OUT THAT
WAY. SURFACE LOW EVIDENT ON SURFACE ANALYSIS OVER SALT LAKE CITY
WITH UPPER LOW OVER SOUTHWEST IDAHO.

FOR TONIGHT...UPPER LOW EXPECTED TO TRACK ACROSS WESTERN WYOMING
WITH SURFACE LOW TRACKING ACROSS EASTERN PORTIONS OF THE STATE.
SHOULD SEE A FAIRLY ACTIVE EVENING AS LOW LEVEL CAP BREAKS LATE
THIS AFTERNOON WITH CAPE VALUES IN THE 2000 J/KG RANGE ACROSS
EASTERN WYOMING AND THE NEBRASKA PANHANDLE.

BY MONDAY...UPPER LOW AND DYNAMICS SHIFT NORTH INTO MONTANA AND
SOUTH DAKOTA. LOOKS LIKE THE CWA SHOULD BE MUCH MORE STABLE
TOMORROW OVER TODAY. REDUCED THE AREAL COVERAGE ON AFTERNOON
THUNDERSTORMS TO MAINLY OVER THE LARAMIE RANGE. TUESDAY LOOKS
DRY AS DYNAMICS STAY NORTH OF OUR CWA.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS
IN GOOD AGREEMENT...SHOWING A SUMMER WEATHER PATTERN ACROSS
SOUTHEAST WYOMING AND WRN NEBRASKA THROUGH NEXT WEEK. MODELS SHOW
UPPER LEVEL HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND
SOUTHERN MISSISSIPPI RIVER VALLEY THROUGH NEXT WEEK. THE HIGH IS
EXPECTED TO SLOWLY NUDGE EASTWARD OVER TIME...ALLOWING A LONGWAVE
TROUGH TO SETTLE OVER THE WESTERN UNITED STATES AND WESTERN
CANADA. WITH AN ACTIVE JET OVER THE AREA THROUGH THE WEEK...IN
ADDITION TO LOW TO MIDLEVEL MOISTURE PUSHING INTO THE REGION FROM
THE SOUTH AND SEVERAL WEAK SHORTWAVES EJECTING NORTHEASTWARD OVER
THE NRN AND CNTRL ROCKIES...EXPECT A DAILY CHANCE OF THUNDERSTORMS
OVER THE REGION INTO THE WEEKEND...ESPECIALLY EAST OF THE LARAMIE
RANGE. KEPT A SLIGHT CHANCE OF TSTORMS IN THE FORECAST FOR MAINLY
ISOLATED COVERAGE...BUT DID EXTEND THE COVERAGE FURTHER WEST ALONG
THE LARAMIE RANGE. HIGH TEMPS ARE EXPECTED TO BE SEASONABLY WARM
AND AROUND 80 ACROSS CARBON AND ALBANY COUNTIES OF WYOMING...WITH
HIGHS IN THE 80S TO LOW 90S OVER THE HIGH PLAINS OF WYOMING AND
WRN NEBRASKA. A WARMING TREND IS EXPECTED LATE IN THE WEEK AS THE
RIDGE OF HIGH PRESSURE PUSHES NORTHWARD ACROSS THE CNTRL AND NRN
FRONT RANGE...WITH HIGHS POSSIBLY IN THE UPPER 80S TO MID 90S
FRIDAY THROUGH SUNDAY.
&&

.AVIATION...18Z TAF ISSUANCE. VFR CONDITIONS WILL PREVAIL
TODAY...EXCEPT IN AND NEAR TSTORMS WITH MVFR VIS AND CIGS
EXPECTED. SOME OF THESE STORMS MAY BE SEVERE EAST OF THE LARAMIE
RANGE THROUGH 9 PM TONIGHT...WITH VERY HEAVY RAINFALL...FREQUENT
LIGHTNING ALONG WITH LARGE HAIL AND STRONG WINDS. CONDITIONS WILL
IMPROVE BY MIDNIGHT TONIGHT.
&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS AT THIS TIME DUE TO FIRE
DANGER IN THE VERY LOW TO MODERATE CATEGORY ACROSS THE DISTRICT.

&&

.HYDROLOGY...

CONCERN CONTINUES FOR OUR EASTERN CWA WHERE RIVER CRESTS
CONTINUE TO MOVE DOWNSTREAM. RELEASES FROM WHEATLAND RESERVOIR
NUMBER 2 AND GRAY ROCKS ARE KEEPING THE LARAMIE RIVER ABOVE FLOOD
STAGE. ADDITIONALLY CRESTS FROM THE UPPER NORTH PLATTE ARE NOW MAKING
THEIR WAY INTO THE NEBRASKA PANHANDLE WITH FLOODING FORECAST AT BOTH
HENRY...MINITARE AND MITCHELL ALONG THE PLATTE RIVER. THESE HIGH
WATERS EXPECTED TO CONTINUE INTO NEXT WEEK AS RELEASES CONTINUE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CLAYCOMB/TJT
LONG TERM...TJT
Hazardous weather outlook, Jun 20, 12:10 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
110 PM MDT SUN JUN 20 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
211515-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
110 PM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FORM OVER PARTS OF FAR
EASTERN WYOMING DURING THE AFTERNOON AND MOVE OVER THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE MAINLY OVER THE PANHANDLE WITH LARGE HAIL THE
MAIN THREAT. ISOLATED TORNADOES WILL BE POSSIBLE THIS
AFTERNOON...MAINLY EAST OF A DOUGLAS TO CHEYENNE LINE IN WYOMING.
FOR NOW...THE NEBRASKA PANHANDLE REMAINS CAPPED AND SEVERE
THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON MONDAY
AFTERNOON WITH A FEW STRONG OR SEVERE STORMS POSSIBLE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED AFTER 2 PM TODAY FOR LOCATION EAST OF A
LINE FROM DOUGLAS TO CHEYENNE THROUGH THE EARLY EVENING HOURS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-211515-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
110 PM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 20, 8:29 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
929 AM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             1 S WHEATLAND           42.04N 104.96W
06/19/2010  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

            RAINFALL ABOUT 0.20 INCHES.

0505 PM     HAIL             14 E WHEATLAND          42.05N 104.69W
06/19/2010  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

            RAINFALL 0.50 INCHES MADE THE STREETS FLOODED AS THE
            GUTTER WAS UNABLE TO HANDLE THE HEAVY RAIN. WIND GUSTS
            BLEW DOWN SMALL TREE LIMBS. A FEW MARBLE SIZE HAIL.

0630 PM     HAIL             4 N MULE CREEK JUNCTION 43.44N 104.22W
06/19/2010  E0.50 INCH       NIOBRARA           WY   LAW ENFORCEMENT

0922 PM     HAIL             LYMAN                   41.92N 104.04W
06/19/2010  E0.25 INCH       SCOTTS BLUFF       NE   PUBLIC

            VERY HEAVY RAIN.

0932 PM     HAIL             MORRILL                 41.96N 103.92W
06/19/2010  E0.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0934 PM     HAIL             MORRILL                 41.96N 103.92W
06/19/2010  E0.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            HAIL WAS FALLING AND WAS DIME TO PENNY SIZE

0940 PM     HAIL             5 S MORRILL             41.89N 103.92W
06/19/2010  E1.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            HAIL LASTED UNTIL 950PM.

0945 PM     HAIL             MITCHELL                41.94N 103.81W
06/19/2010  E1.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            HAIL QUARTER TO HALF DOLLAR SIZE.

0945 PM     HAIL             MORRILL                 41.96N 103.92W
06/19/2010  E0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            PENNY TO NICKEL SIZE

1014 PM     HAIL             3 W SCOTTSBLUFF         41.87N 103.72W
06/19/2010  E0.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

1020 PM     HAIL             3 WNW SCOTTSBLUFF       41.88N 103.72W
06/19/2010  E2.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            GOLFBALL TO TENNIS BALL SIZE HAIL.

1028 PM     HAIL             3 WNW SCOTTSBLUFF       41.88N 103.72W
06/19/2010  E2.50 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

1040 PM     HAIL             2 N SCOTTSBLUFF         41.90N 103.66W
06/19/2010  E2.75 INCH       SCOTTS BLUFF       NE   PUBLIC

1046 PM     HAIL             SCOTTSBLUFF             41.87N 103.66W
06/19/2010  E1.75 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

1208 AM     HAIL             REDBIRD                 43.24N 104.27W
06/20/2010  M1.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

&&

LUNDQUIST
Special weather statement, Jun 20, 12:51 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT SUN JUN 20 2010

WYZ103-106>108-202045-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-NORTH LARAMIE RANGE WY-
151 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN ALBANY...
CENTRAL PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 245 PM MDT...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
WHEATLAND TO 7 MILES NORTHWEST OF CHUGWATER...AND MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WHEATLAND...
  GRAYROCKS RESERVOIR...
  GLOMILL RESERVOIR...
  GUERNSEY...
  I-25 EXIT 65...
  I-25 EXIT 78...
  I-25 EXIT 84...
  I-25 EXIT 92...
  HARTVILLE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TJT
Special weather statement, Jun 20, 2:04 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT SUN JUN 20 2010

WYZ106>108-202200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-
304 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND CENTRAL
GOSHEN COUNTIES UNTIL 400 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF JAY
EM TO 6 MILES NORTH OF VETERAN.  THESE STORMS WERE NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TORRINGTON...
  YODER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 55 AND
71.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TJT
Local storm report, Jun 20, 2:09 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             SLATER                  41.00N 107.37W
06/20/2010  E0.50 INCH       CARBON             CO   TRAINED SPOTTER

            THE HAIL JUST STARTED.

&&

DDEAL

The radar

The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 tornado. Local standard time, as filed.

Hail, Platte

When
June 20, 2:14 PM MST to 2:17 PM MST
Where
Platte County, 8 mi NNW of Chugwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.857, -104.889

Hail, Goshen

When
June 20, 2:54 PM MST to 2:57 PM MST
Where
Goshen County, 8 mi SW of Torrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.988, -104.290

Hail, Goshen

When
June 20, 3:17 PM MST to 3:20 PM MST
Where
Goshen County, Torrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -104.180

Hail, Platte

When
June 20, 3:17 PM MST to 3:20 PM MST
Where
Platte County, 4 mi E of Chugwater
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.750, -104.752

Hail, Platte

When
June 20, 3:24 PM MST to 3:27 PM MST
Where
Platte County, Chugwater
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
41.750, -104.830

Also reported 1.75 inch hail at 1525MST.

Hail, Goshen

When
June 20, 3:26 PM MST to 3:29 PM MST
Where
Goshen County, 6 mi SE of Torrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.009, -104.097

Tornado, Platte

When
June 20, 3:26 PM MST to 3:35 PM MST
Where
Platte County, 2 mi SE of Chugwater to 9 mi ESE of Chugwater
Rating
EF0
Path length
7.19 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
41.730, -104.803

Estimated path width due to no storm survey being conducted. No damage was reported.

Hail, Platte

When
June 20, 3:32 PM MST to 3:35 PM MST
Where
Platte County, 5 mi E of Chugwater
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.750, -104.733

Hail, Platte

When
June 20, 3:39 PM MST to 3:42 PM MST
Where
Platte County, 6 mi E of Chugwater
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
41.750, -104.714

Tornado, Converse

When
June 20, 4:20 PM MST to 4:25 PM MST
Where
Converse County, 15 mi WSW of Bill
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Public
Coordinates
43.147, -105.545

Estimated path length and width due to no storm survey being conducted. No damage was reported.

Hail, Goshen

When
June 20, 4:36 PM MST to 4:39 PM MST
Where
Goshen County, 3 mi N of Hawk Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.823, -104.270

Hail, Goshen

When
June 20, 4:56 PM MST to 4:59 PM MST
Where
Goshen County, 6 mi N of La Grange
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.717, -104.170

Hail from quarter to ping pong size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyThe tornado archive for Wyoming, 2010Warnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233237, 233548, 233549, 233550, 233551, 233552, 233584, 233553, 233554, 233577, 233555, 233556.